Q:

7/22/2013
I have a 5 month old white male who had two delayed reactions to vaccines. At 3 months he had Pediarix (DTP-HepB-IPV), Pedvax(Hib-PRP-OMP), Prevnar-13(pneumococcal conjugate)and Rotarix and again at 4 months all 4 vaccines.

Both times he broke out into an urticarial rash on chest, back and head after 3 days and it lasted for a week. Low grade fever was present but no joint aches. Rash was worse the second time. No history of latex allergy. Only foods tried so far are banana, apples, sweet potato, peas, green beans and carrots, so uncertain about food products like egg, pork, beef, gelatin that may be additives in vaccines. Rash at birth with milk based formula but now ok on soy based. There is a history of peach, sweet potato and green bean, carrots allergy which cause rash within 1 hour and diarrhea. Reaction to vaccines were delayed by several days each time but were urticarial and responded to Benadryl. What would be the best approach - since a delayed reaction and fever would it be more serum sickness or non-IgE rather than IgE mediated? Is immediate testing and challenge to all 4 vaccines warranted or instead merely assurance and pre-treatment with Benadryl and Zyrtec and give full or split vaccines since hives could be consistently a delayed non-IgE mediated type? He is due very soon for his six month vaccinations. At 6 months babies typically get Rotavirus vaccine, 3rd dose DTaP, Hib, and 3rd dose of pneumococcal conjugate. The vaccine practice parameters of 2012 don't talk much about how to manage delayed reactions to vaccines.

Since reactions are delayed, if testing/challenge were to be done, should they be done a week apart so if test were negative we would know which vaccine caused the problem? Is it safe to give the vaccine at all, regardless of skin testing given the reaction was worse the second time, even if there is a non-IgE mechanism such as serum sickness or other etiology? The "Adverse reactions to vaccines practice parameter 2012 update" in JACI in a decision tree on page 5 seems to recommend vaccine and component testing only if anaphylaxis symptoms within 4 hours occur. Please advise as to the best approach.


DTaP–Hep B–IPV(Pediarix)by SmithKline:
Aluminum hydroxide, aluminum phosphate,
bovine protein, lactalbumin hydrolysate,
formaldehyde or formalin, glutaraldehyde,
monkey kidney tissue, neomycin, 2-
phenoxyethanol, polymyxin B, polysorbate 80,
yeast protein
Pediarix –Latex: YES–syringe, NO–vial

Hib (PedvaxHib)by Merck:
Aluminum hydroxyphosphate sulfate
PedvaxHIB YES–vial has latex

Rotavirus (Rotarix)by SmithKline:
Amino acids, calcium carbonate, calcium
chloride, D-glucose, dextran, ferric (III)
nitrate, L-cystine, L-tyrosine, magnesium
sulfate, phenol red, potassium chloride, sodium
bicarbonate, sodium phosphate, sodium L-glutamine,
sodium pyruvate, sorbitol, sucrose,
vitamins, xanthan.
Rotarix and latex: YES–Applicator,
and NO in vial and transfer adapter

Pneumococcal (Prevnar 13)by Wyeth-Ayerst
Aluminum phosphate, amino acid, polysorbate
80, soy peptone, succinate buffer, yeast extract
Prevnar 13 has NO Latex

A:

Thank you for your inquiry.

I am asking Dr. John Kelso, who is an author of the vaccine parameters and an internationally recognized expert in vaccine allergy, to respond to your inquiry. As soon as we receive Dr. Kelso’s response, we will forward it to you.

Thank you again for your inquiry.

Sincerely,
Phil Lieberman, M.D.

We received a response from Dr. John Kelso regarding your Ask the Expert inquiry. Thank you again for your inquiry and we hope this response is helpful to you.

Sincerely,
Phil Lieberman, M.D.

Response from Dr. John Kelso:
I agree that the fact that the hives did not appear until 3 days after the vaccinations virtually eliminates an IgE-mediated mechanism. Therefore, I would not recommend skin testing with the vaccines. The hives may have nonetheless been related to vaccination but through an autoimmune mechanism. The presumed explanation for hives that occur with infections are that when an immune response is being generated to the infectious agent, that some of the antibodies generated are directed against mast cells, either because of similar antigenic epitopes on the infectious agent and mast cell or, more likely, because the immune response to the infectious agent is not entirely specific, but leads to more generalized antibody production including antibodies directed against mast cells. This same proposed mechanism could apply to vaccination as well and could be the mechanism in this case. I would recommend giving the six-month vaccines in the usual manner but observing the child for at least 30 minutes afterwards as a precaution for a more immediate or serious reaction. I would not necessarily pretreat with antihistamines but these certainly could be started at the first sign of any hives that appeared after vaccination.

John Kelso, M.D.

AAAAI - American Academy of Allergy Asthma & Immunology